Fatal Deliberate Self Harm with Paraquat

Authors

  • Mohammed Ishaque Majumder Assistant Professor, Department of Medicine, Sir Salimullah Medical College, Mitford Hospital, Dhaka.
  • Mohammad Mahfuzul Hoque Assistant Registrar, Department of Medicine, Sir Salimullah Medical College, Mitford Hospital, Dhaka
  • BUM Wahid Ahmed Assistant Registrar, Department of Medicine, Sir Salimullah Medical College, Mitford Hospital, Dhaka
  • AHM Walliur Rahman Indoor Medical Officer, Department of Medicine, Sir Salimullah Medical College, Mitford Hospital, Dhaka
  • Sheikh Mohammad Noor-E-Alam Registrar, Department of Medicine, Sir Salimullah Medical College, Mitford Hospital, Dhak
  • Md Abul Faiz Professor and Head, Department of Medicine, Sir Salimullah Medical College & Mitford Hospital, Dhaka.

DOI:

https://doi.org/10.3329/jom.v11i2.5467

Keywords:

Paraquat, gramoxone, herbicides, poisoning, Bangladesh

Abstract

Deliberate self harm using paraquat is a significant problem in parts of Asia, the Pacific and Caribbean. It is used as
herbicide and highly toxic after ingestion. Large amount of paraquat leads to rapid death but smaller doses often
cause a delayed lung fibrosis. A 21-yr-old female patient with paraquat poisoning with complaints of retrosternal and
epigastric pain, mild respiratory distress and jaundice was admitted. She was icteric, her pulse was fast, subcutaneous
emphysema was found at neck and lung was clear. Her respiratory distress, renal and liver function deteriorated
and the patient was shifted to ICU and died on fourth day of poisoning. Methylprednisolone and cyclophosphamide
pulse therapy was given but the patient died from multi-organ failure. Paraquat is very toxic and has no antidote.

Keywords: Paraquat; gramoxone; herbicides; poisoning; Bangladesh

DOI: 10.3329/jom.v11i2.5467

J MEDICINE 2010; 11 : 176-179

Downloads

Download data is not yet available.
Abstract
1533
PDF
753

Downloads

How to Cite

Majumder, M. I., Hoque, M. M., Ahmed, B. W., Rahman, A. W., Noor-E-Alam, S. M., & Faiz, M. A. (2010). Fatal Deliberate Self Harm with Paraquat. Journal of Medicine, 11(2), 176–179. https://doi.org/10.3329/jom.v11i2.5467

Issue

Section

Case Reports